Would like to get some opinions on phenobarbital and Keppra taken together should there be any dangerous side effects. Been on Dilantin and phenobarbital for 40 years and after having partial seizures for the first time few months ago my new neurologist gave me a new prescription, Keppra, in lieu of Dilantin. ... wondering how this works with phenobarbital? I know and understand everyone differs but it's good to hear some experiences from other people who have taken such medicines for epilepsy. Thanks.
I have had a seizure disorder since I was 10 years old, 50 yrs old now.
Like yourself I took a combination of Dilantin and phenobarbital for 30 years.
When I became an adult I had to change neurologists as well.
For a short period of time I took Depakote for my seizures. I stopped because I had too many side effects.
Despite never hearing of the medication Keppra I trusted my neurologist and I haven't looked back since. I have never had a seizure while on Keppra nor have I had "any" side effects.
As you know everyone response differently to medications. For me Keppra has been a miracle epileptic/seizure medication.
The amount of Keppra a patient takes is based upon your weight. There is no tolerance level to Keppra.
I take three 500mg extended release Keppra tablets daily. In addition to the Keppra I also take diazepam.
The side effect that potencial Keppra patients tend to fret about most is it's ability to cause unusual mood behavior.
This however only occurs to less than 2% of patients who take Keppra. If you get prescribed Keppra and a month goes by without experiencing any mood altering experiences, i.e. easily losing one's temper, loss of patience and easily distractible then it's safe to say you will not suffer from mood alteration.
For me Keppra has allowed me to have a life outside my house.
I can work and more importantly drive a car.
If you have any additional questions feel free to ask.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Oct 2009 • 8 answers
Posted 24 May 2010 • 2 answers
Posted 30 Jan 2012 • 1 answer
Posted 23 Sep 2014 • 4 answers
Posted 21 Aug 2016 • 0 answers